Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Goodland, KS

May 29, 2004Decatur County, Sheridan County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2004, 6:51 PM CDT for Decatur County, Sheridan County, Kansas; Red Willow County, Nebraska. It was in force for 54 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2004, 6:51 PM CDT (23:51 UTC)
Expired
May 29, 2004, 7:45 PM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Decatur County, KS, Sheridan County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:05 PM CDTNON-TSTM WND GST 65Oberlin, KS
May 29, 7:09 PM CDTNON-TSTM WND GST 631 Ne Hoxie, KSSUSTAINED 50-55 MPH
May 29, 7:14 PM CDTTSTM WND GST 62Oberlin, KSOBERLIN ELEMENTARY SCHOOL
May 29, 7:21 PM CDTTSTM WND DMGCedar Bluffs, KSPOWER POLES SNAPPED, LINES DOWN AND STARTED A FIRE
May 29, 7:25 PM CDTNON-TSTM WND DMG1 W Cedar Bluffs, KS*** 1 INJ *** SMALL BUILDING DESTROYED AND BOY WAS STRUCK IN HEAD BY FLYING 2X4 BOARD, SENT TO HOSPITAL
May 29, 7:26 PM CDTTSTM WND DMGOberlin, KSTREE FELL THROUGH WALL OF HOUSE AND HEAVILY DAMAGED HOME
May 29, 7:39 PM CDTNON-TSTM WND GST 75Hoxie, KS
May 29, 7:44 PM CDTTSTM WND GST 711 Ne Hoxie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KGLD 292351
SVRGLD
KSC039-179-NEC145-300045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS
  SHERIDAN COUNTY IN NORTHWEST KANSAS
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 745 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LEBANON TO KANONA TO ANGELUS...
  OR ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF OBERLIN TO 8
  MILES EAST OF OBERLIN TO 12 MILES NORTHEAST OF OAKLEY...MOVING
  NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DRESDEN AROUND 705 PM CDT...
  HOXIE AROUND 725 PM CDT...
  JENNINGS AROUND 730 PM CDT...
  TASCO AND NORCATUR AROUND 740 PM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4035 10020 4035 10076 3913 10073 3913 10017

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:00 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 29, 5:00 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SAT MAY 29 2004

.DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES
TONIGHT AND TEMPEATURES THROUGH TUE.

BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO
NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM
THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER
50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF
ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE
SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE
STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS
GREATEST AND A TORNADO WATCH HAS BEEN ISSUED.

THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN
UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA
OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE
INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE
THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST
MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD
WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE
ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL
HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE
NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN.

PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING
FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE
AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK.
NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO
WED.

THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM
AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS
TO OCCUR BY THE WEEKEND.

THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND
GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY
IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA.
NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM
CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT.
CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND
ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT.

&&

RJC
Hazardous weather outlook, May 29, 11:36 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT MAY 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF
HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST
OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED
TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA TO HIGHWAY 83.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD
FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG
UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A
MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR
BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY
83 IN KANSAS AND NEBRASKA.

EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN
AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO
LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE
REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT
WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Local storm report, May 29, 6:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0511 PM     NON-TSTM WND DMG GOODLAND                39.35N 101.71W
05/29/2004                   SHERMAN            KS   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE IN TOWN, 6 TO 8 INCH DIAMETER
            BRANCHES DOWN

&&

JOHNSON
Local storm report, May 29, 6:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     BREWSTER                39.36N 101.38W
05/29/2004  60 MPH           THOMAS             KS   LAW ENFORCEMENT

0500 PM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
05/29/2004  66 MPH           SHERMAN            KS   OFFICIAL NWS OBS

0512 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
05/29/2004  67 MPH           SHERMAN            KS   OFFICIAL NWS OBS

            MEASURED BY GLD ASOS

0428 PM     TSTM WND GST     RULETON                 39.34N 101.88W
05/29/2004  66 MPH           SHERMAN            KS   NWS EMPLOYEE

0520 PM     TSTM WND GST     5 NW LEVANT             39.43N 101.26W
05/29/2004  65 MPH           THOMAS             KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 29, 6:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     RULETON                 39.34N 101.88W
05/29/2004  68 MPH           SHERMAN            KS   NWS EMPLOYEE

            ZERO VISIBILITY FOR 15 MINUTES ON HIGHWAY 24

&&

JOHNSON
Local storm report, May 29, 6:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MCDONALD                39.79N 101.37W
05/29/2004                   RAWLINS            KS   LAW ENFORCEMENT

            NUMEROUS TREES UPROOTED AND LARGE LIMBS BROKEN

&&

JOHNSON
Local storm report, May 29, 6:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     TRENTON                 40.17N 101.01W
05/29/2004  74 MPH           HITCHCOCK          NE   MESONET

0530 PM     TSTM WND DMG     STRATTON NE             40.15N 101.23W
05/29/2004                   HITCHCOCK          NE   LAW ENFORCEMENT

            POWER POLES SNAPPED ALONG HIGHWAY 34

0530 PM     TSTM WND GST     COLBY                   39.39N 101.05W
05/29/2004  68 MPH           THOMAS             KS   AMATEUR RADIO

            ZERO VISIBILITY IN BLOWING DIRT

&&

JOHNSON
Local storm report, May 29, 6:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 2 SW ATWOOD             39.79N 101.07W
05/29/2004  60 MPH           RAWLINS            KS   TRAINED SPOTTER

            LARGE LIMBS DOWN

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:53 PM CDTSevere Thunderstorm WarningGLDSherman67 min
May 29, 5:36 PM CDTSevere Thunderstorm WarningGLDCheyenne54 min
May 29, 5:45 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas60 min
May 29, 5:58 PM CDTSevere Thunderstorm WarningGLDSherman32 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningGLDDundy60 min
May 29, 6:08 PM CDTSevere Thunderstorm WarningGLDHitchcock67 min
May 29, 6:19 PM CDTSevere Thunderstorm WarningGLDDundy26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.